Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 252, NWS Little Rock, AR

May 2, 2006Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 2, 2006, 4:40 AM CDT for Polk County, Scott County, Arkansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 4:40 AM CDT (09:40 UTC)
Expired
May 2, 2006, 5:45 AM CDT
In force
65 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 59 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:15 AM CDTHAIL 0.75Mena, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 020940
SVRLZK
ARC113-127-021045-
/O.NEW.KLZK.SV.W.0252.060502T0940Z-060502T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
440 AM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POLK COUNTY IN WESTERN ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 545 AM CDT

* AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM NEAR HODGEN OKLAHOMA TO 
  HARTFORD ARKANSAS...OR ALONG A LINE EXTENDING FROM 13 MILES 
  NORTHWEST OF WALDRON TO 31 MILES WEST OF MENA...MOVING SOUTHEAST
  AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALDRON AROUND 505 AM CDT
  MENA AROUND 530 AM CDT

&&

THE MAIN THREAT WITH THIS STORM IS THREE QUARTER INCH HAIL OR LARGER.
STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR
PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3454 9445 3492 9444 3496 9437 3496 9424
      3509 9423 3510 9415 3503 9406 3502 9370
      3476 9372 3467 9393 3453 9393 3450 9397
      3447 9425

$$

57

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:20 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 2, 3:20 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 AM CDT TUE MAY 2 2006

.SHORT TERM...TODAY THROUGH FRIDAY
SEVERAL ISSUES TO CONTEND WITH IN THIS PARTICULAR FORECAST PACKAGE.

SATELLITE IMAGERY CURRENTLY SHOWS SEVERAL MESOSCALE CONVECTIVE
SYSTEMS OVER OKLAHOMA AND THE RED RIVER VALLEY OF NORTH TEXAS.
CIRRUS BLOWOFF FROM THE SOUTHERNMOST SYSTEM IS ALREADY SPREADING
ACROSS SOUTHWESTERN ARKANSAS. BIGGEST CONCERN FOR TODAY WILL BE THE
NORTHERNMOST SYSTEM CURRENTLY INVOF EASTERN OKLAHOMA. SYSTEM WILL
LIKELY BEGIN AFFECTING WESTERN ARKANSAS JUST BEFORE SUNRISE...BEFORE
WEAKENING NR CNTRL AR. THEN...REGENERATION WILL BECOME A CONCERN
THIS AFTERNOON AND TONIGHT...AS OUTFLOW INTERACTS WITH DAYTIME
HEATING...AND A SHORTWAVE MOVING THROUGH IN THE MEAN FLOW.

LET/S NOT FORGET THE COLD FRONT...SYSTEM LOOKS TO HAVE FINALLY
STALLED FROM BETWEEN WALNUT RIDGE AND RAVENDEN SPRINGS...TO BETWEEN
MENA AND FORT SMITH. THE FRONT WILL LIKELY BE THE FOCUS OF
ADDITIONAL CONVECTION THIS AFTERNOON AND EARLY THIS EVENING. FRONT
WILL LIKELY WASH OUT SOME TIME ON WEDNESDAY. ANOTHER COLD FRONT WILL
APPROACH THE AREA BY THURSDAY...STALLING OUT INVOF CENTRAL ARKANSAS
BY FRIDAY.

THE SURFACE BOUNDARIES...ALONG WITH SHORTWAVES MOVING THROUGH IN THE
MEAN FLOW...WILL ALLOW FOR A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. SETUP WILL BE CONDUCIVE FOR SCATTERED
CELLS TO DEVELOP IN THE AFTERNOON AND EARLY EVENING...ALONG WITH
POTENTIAL MCS GENERATION DURING THE OVERNIGHT HOURS. GFS IS SHOWING
THIS SCENARIO RATHER WELL...THOUGH THE PRECIPITATION BOMBS IT/S
GENERATING ARE A LITTLE EXAGGERATED THANKS TO GRIDSCALE FEEDBACK
ISSUES.

NEXT PRESSING ISSUE IS HAZARDOUS WEATHER CHANCES...WILL ATTM
CONTINUE TO MENTION POSSIBLE STRONG THUNDERSTORMS IN THE HAZARDOUS
WEATHER OUTLOOK BUT NOT THE FORECAST DUE TO THE SCATTERED NATURE OF
THE STORMS. DECENT LAPSE RATES ARE INDICATIVE OF HAIL POTENTIAL...
THOUGH DAMAGING WINDS WOULD BE POSSIBLE. ALSO...INCRG PWATS AND
LIGHT WINDS IN THE LOWER AND MID LEVELS WOULD ALLOW FOR LOCALLY
HEAVY RAINFALL WITHIN STRONGER STORMS.

FINALLY...TEMPERATURES. FIRST PERIOD TEMPS ARE A BLEND OF THE FWC
AND MET...AS MAV NUMBERS SEEM A BIT TOO COOL. OTRW...REMAINING
PERIODS FIND MOS GUIDANCE IN DECENT AGREEMENT. UNFORTUNATELY...
CONFIDANCE IS MEDIUM AT BEST...BECAUSE TEMPERATURES WILL BE
DEPENDENT ON CLOUD COVER AND RAINFALL IN SOME AREAS.
&&

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY
SLOW MOVING FRONTAL SYSTEM WILL BE ACROSS THE AREA FRIDAY NIGHT INTO
SATURDAY. PRESENT INDICATIONS ARE THE FRONT WILL FINALLY MOVE TO THE
SOUTH OF THE AREA SATURDAY WITH HIGH PRESSURE TO THE NORTH MOVING
INTO THE AREA. SHORT WAVE MOVES ACROSS THE AREA FRIDAY NIGHT WHICH
SHOULD RESULT IN AN ENHANCED CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD. DECIDED TO LEAVE THE 40 PERCENT POPS GOING FOR
FRIDAY NIGHT SINCE CONFIDENCE IN THE SCENARIO IS NOT HIGH AND MORE
TIMING DIFFERENCES MAY SHOW UP ON LATER MODEL RUNS. KEPT THE POPS
GOING FOR SATURDAY THEN CONTINUED THE DRY AND COOLER FORECAST FOR
THE WEEKEND. RETURN FLOW BEGINS MONDAY WITH MOISTURE INCREASING.
SMALL POPS FOR MONDAY THAT ARE ALREADY GOING STILL LOOK GOOD AT THIS
TIME. MADE SOME DOWNWARD ADJUSTMENT TO TEMP FORECASTS OVER THE
WEEKEND ALTHOUGH NOT TOTALLY CONFIDENT FRONT WILL CLEAR AREA AND THE
COOLER AIR WILL ROLL IN AS ADVERTISED.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK   AR  82  64  83  64 /  30  20  40  40
HARRISON AR       79  62  76  60 /  30  40  50  50
HOT SPRINGS AR    83  65  83  65 /  30  30  30  40
PINE BLUFF AR     81  64  83  65 /  30  20  30  30
MOUNTAIN HOME AR  84  61  76  60 /  30  40  50  50
MONTICELLO AR     85  65  83  65 /  30  20  30  30
SEARCY AR         84  62  80  63 /  30  20  40  40
MOUNT IDA AR      81  64  82  63 /  30  30  30  40
RUSSELLVILLE AR   81  63  78  61 /  30  30  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...29
Hazardous weather outlook, May 1, 7:25 PM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
725 PM CDT MON MAY 1 2006

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
725 PM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN PARTS OF
NORTHERN ARKANSAS TONIGHT AS A COLD FRONT PUSHES INTO THE STATE.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THE
STRONGER STORMS. THE GREATEST CHANCES OF SEVERE THUNDERSTORMS WILL
BE IN AREAS NORTH OF A LINE FROM WALDRON...TO CONWAY...TO BATESVILLE.

ALSO...DUE TO INCREASING MOISTURE CONTENT IN THE ATMOSPHERE...AND
FAIRLY LIGHT WINDS IN THE LOWER LEVELS...LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE TONIGHT...PRIMARILY IN NORTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH AT LEAST EARLY
SATURDAY...AS SEVERAL SURFACE AND UPPER LEVEL SYSTEMS INTERACT OVER
THE MID SOUTH. THESE SYSTEMS WILL BRING ABOUT CHANCES FOR SHOWERS
AND THUNDERSTORMS EACH DAY. THE GREATEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE IN THE LATE NIGHT AND EARLY MORNING HOURS...AS
STORMS DEVELOP AND ORGANIZE INTO CLUSTERS AND AFFECT ARKANSAS.

DURING THIS PERIOD...SOME STRONG STORMS ARE POSSIBLE...WITH LARGE
HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. ALSO...
DEPENDING ON WHERE SHOWERS AND THUNDERSTORMS DEVELOP...THERE WILL BE
A THREAT OF LOCALLY HEAVY RAINFALL. LOCALIZED AMOUNTS GREATER THAN
TWO INCHES ARE POSSIBLE WITH ANY HEAVY RAIN THAT DEVELOPS. AT THIS
TIME...IT APPEARS THAT THE AREA OF GREATEST CONCERN FOR HEAVY
RAINFALL WILL BE NORTHERN ARKANSAS.

KEEP IN MIND THAT THE FORECAST MAY CHANGE BETWEEN NOW AND THEN. IT
IS ADVISABLE TO MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE FOR FURTHER UPDATES CONCERNING ANY
HAZARDOUS WEATHER.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY OVER NORTHERN
ARKANSAS. SPOTTER ACTIVATION ALSO WILL BE A POSSIBILITY OVER MUCH OF
THE AREA ON TUESDAY AND WEDNESDAY.

&&

FOR THE LATEST GRAPHICAL AND TEXT FORECASTS AND OUTLOOKS...PLEASE
VISIT OUR WEBSITE AT WWW.SRH.WEATHER.GOV/LZK

32

In the hours before

Local storm report, May 2, 4:32 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
432 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             2 W JASPER              36.01N 93.22W
05/02/2006  E1.75 INCH       NEWTON             AR   TRAINED SPOTTER

&&

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:56 AM CDTSevere Thunderstorm WarningLZKNewton57 min
May 2, 5:41 AM CDTSevere Thunderstorm WarningLZKLogan, Pope, Yell41 min
May 2, 6:40 AM CDTSevere Thunderstorm WarningLZKConway, Van Buren39 min
May 2, 7:01 AM CDTSevere Thunderstorm WarningLZKStone44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.